Tornadoes · United States · Missouri · 2006
F1 tornado, Syracuse, Missouri, March 12, 2006
This F1 tornado ran 1.0 miles across Morgan County on March 12, 2006, touching down at 4:25 PM CST and reaching 250 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- March 12, 2006
- Touchdown
- 4:25 PM CST (22:25 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Morgan County
- Touchdown point
- 38.670, -93.050
- Lift-off point
- 38.670, -93.030
- Record number
- 97
What the Weather Service recorded
A National Weather Service storm survey revealed that a tornado touched down near the intersection of Highway 135 and Highway 50, and tracked for about a mile damaging one home along with several trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS SGF issued a tornado warning for this county at 22:13 UTC, 12 minutes before the tornado touched down, in force until 22:41 UTC.
The county was under a tornado watch, issued at 17:50 UTC and running to 02:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:50 UTC | 02:43 UTC | Tornado Watch | SGF |
| 22:13 UTC | 22:41 UTC | Tornado Warning | SGF |
| 02:43 UTC | 07:07 UTC | Tornado Watch | SGF |
| 04:09 UTC | 05:15 UTC | Tornado Warning | SGF |
| 05:00 UTC | 06:00 UTC | Tornado Warning | SGF |
| 05:30 UTC | 06:00 UTC | Severe Thunderstorm Warning | SGF |
| 05:40 UTC | 06:15 UTC | Tornado Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Mar 12, 3:15 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 12, 3:15 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CST SUN MAR 12 2006 .UPDATE...MESOSCALE CONVECTIVE DISCUSSION. ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI. MODIFIED 18Z KSGF SOUNDING INDICATES ABOUT 1500 J/KG OF MLCAPE WITH STILL 50-100 J/KG OF MLCIN. ONE SUBTLE BOUNDARY WITH SOME ENHANCED CUMULUS STRETCHES FROM VERNON COUNTY SOUTHWARD TO JUST EAST OF TULSA. SFC OBS INDICATE THAT CONVERGENCE ALONG THIS BOUNDARY IS FAIRLY WEAK AND GIVEN THE FAIRLY STRONG CAP IN PLACE CONVECTIVE INITIATION DOES NOT APPEAR IMMINENT ALONG THIS BOUNDARY. WINDS TO THE WEST OF THIS BOUNDARY ARE MORE BACKED WITH A REGION OF STRONG MASS DIVERGENCE IMMEDIATELY TO THE WEST OF THE BOUNDARY AND ENHANCED CONVERGENCE ALONG THE DRYLINE WHICH STRETCHES FROM NEAR KC METRO SOUTHWEST TO NEAR PONCA CITY. CONVECTIVE INITIATION IS MOST LIKELY ALONG THE DRYLINE OVER THE NEXT TWO HOURS. AMPLE SUNSHINE ACROSS EASTERN OKLAHOMA AND SOUTHWEST MISSOURI CONTINUES TO ALLOW DEEPER AND DEEPER BOUNDARY LAYER MIXING. THIS DEEPER MIXING IS SERVING TWO PURPOSES...ONE IT IS CAUSING MORE UNIFORM LOW LEVEL WIND FIELD WHICH IS REDUCING THE LOW LEVEL SHEAR. THE DEEPER BOUNDARY LAYER MIXING IS ALLOWING SOME OF THE HIGHER SURFACE DEWPOINTS TO MIX OUT AND IS LEADING TO LARGER TEMP/DEWPOINT DEPRESSIONS AND SUBSEQUENT LCL HEIGHTS. THE INCREASING LCL HEIGHTS AND WEAKENING LOW LEVEL SHEAR ARE BOTH LEADING TO A SIGNIFICANTLY LOWER THREAT OF LONG TRACK OR VIOLENT TORNADOES THROUGH THE REST OF THE LATE AFTERNOON. ANY CONVECTION THAT DEVELOPS IN THE CWA THROUGH LATE AFTERNOON WILL LIKELY POSE MAINLY A LARGE HAIL/DAMAGING WIND THREAT GIVEN THE LARGE T/TD SPREADS. THIS EVENING WINDS WILL BACK SLIGHTLY AS THE BOUNDARY LAYER ATTEMPTS TO DECOUPLE A BIT. THE SLIGHTLY BACKED WINDS...STRENGTHENING LOW LEVEL JET...AND DECREASING TEMP/DEWPOINT DEPRESSIONS WILL SERVE TO INCREASE THE TORNADO THREAT THIS EVENING ASSUMING DISCRETE SUPERCELLS. IZZI .DISCUSSION... VERY DEFINED CONVERGENT ZONE SEEN IN METAR OBSERVATIONS ACROSS EASTERN KANSAS. DEWPOINTS AHEAD OF THE DRY LINE IN THE 60S OVER SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS. BEHIND THE DRY LINE...DEWPOINTS ARE IN THE TEENS. THIS WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT FOR US THIS AFTERNOON AND EARLY EVENING. EXTRAPOLATION OF THE LINE PUTS IT OVER SPRINGFIELD BY 01Z. 18Z SGF SOUNDING SHOWING A LOADED GUN PROFILE...CAPE VALUES OF 2164 J/KG...WBZ AT 8850 FEET AND -5.8 LIS. GETTING REPORTS OF TORNADOS AND LARGE HAIL FROM STORMS IN KANSAS AND NORTHERN MISSOURI AND THEY ARE HEADED THIS WAY. GFS MOVES THE 850MB LOW THROUGH NORTHEASTERN MISSOURI BY 12Z MONDAY. AHEAD OF THE LOW...925MB WINDS UP TO 50KTS COVER THE ENTIRE SOUTHERN PART OF THE STATE. WE ARE GOING TO SEE SEVERE WEATHER PROGRESSING THROUGH THE NIGHT. SPC FORECASTING SQUALL LINE DEVELOPMENT OVERNIGHT AS WELL AND HAVE THE TORNADO WATCH OUT THROUGH 10 PM THIS EVENING. WOULD NOT BE SURPRISED TO SEE THAT EXTENDED. ONCE THE LOW MOVES EAST...850MB TEMPS DROP FROM 14C TODAY TO -4C TOMORROW AFTERNOON. TEMPERATURES SHOULD BECOME MORE SEASONAL MONDAY AND TUESDAY WITH TEMPERATURE IN THE MID 50S FOR HIGHS. DID NOT MESS TOO MUCH WITH PREVIOUS FORECAST. DID INTRODUCE CHANCE THUNDERSTORMS TO THE FORECAST FOR THURSDAY AS A SHORTWAVE MOVES THROUGH NORTHERN MISSOURI DURING THE DAY. OTHERWISE...JUST FOCUSED ON THE SHORT TERM. GCC && .AVIATION... 18Z TAFS...STILL PREDOMINANTLY VFR WITH SOME PATCHY CEILINGS AROUND 1500 FEET FLOATING AROUND SOUTHERN MISSOURI. BELIEVE TAFS SHOULD REMAIN VFR UNTIL THE THUNDERSTORMS START POPPING. DRY LINE NOW IN SOUTHEASTERN KANSAS SHOULD BE THE KICKER FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. LOOKS LIKE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS COLD FRONT DOES NOT MAKE ITS WAY THROUGH UNTIL 12Z TOMORROW. WILL PROBABLY NEED TO INCLUDE THUNDERSTORMS IN THE 00Z TAFS TO REFLECT THIS DEVELOPMENT. GCC && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Mar 12, 1:15 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 115 PM CST SUN MAR 12 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131500- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 115 PM CST SUN MAR 12 2006 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF PRODUCING: HAIL TO THE SIZE OF BASEBALLS. DAMAGING WINDS IN EXCESS OF 80 MPH. TORNADOES...A FEW POTENTIALLY VIOLENT AND LONG LIVED. LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND THROUGH THE EVENING. THE HIGHEST THREAT AREA WILL BE ALONG AND NORTH OF A OSWEGO TO EMINENCE LINE. DISCUSSION: A VERY INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD FROM THE ROCKIES INTO THE CENTRAL PLAINS THIS AFTERNOON. STRONG WINDS ASSOCIATED WITH THE SYSTEM WILL ENHANCE LIFTING OF A MOIST AND UNSTABLE AIRMASS OVER THE REGION. AT THE SURFACE...A LOW PRESSURE SYSTEM WILL DEEPEN OVER CENTRAL KANSAS AS A WARM FRONT LIFTS NORTHWARD FROM THE ARKANSAS BORDER INTO NORTHERN MISSOURI. STORMS THAT DEVELOP ALONG AND SOUTH OF THE WARM FRONT WILL HAVE THE POTENTIAL TO RAPIDLY BECOME SEVERE THIS AFTERNOON. THE ENVIRONMENT WILL BE FAVORABLE FOR ROTATING STORMS...A FEW OF WHICH COULD PRODUCE STRONG TO VIOLENT TORNADOES...IN ADDITION TO VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. PLEASE REVIEW SEVERE WEATHER SAFETY RULES AND MONITOR LOCAL MEDIA AND NOAA WEATHER RADIO FOR WATCHES AND WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER STORM SYSTEM WILL MOVE THROUGH THE STATE THURSDAY FOR AN INCREASED THREAT OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Special weather statement, Mar 12, 12:00 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1200 PM CST SUN MAR 12 2006 MOZ082-083-096>098-105-106-130100- DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TEXAS- 1200 PM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 73 IN EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 3 COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN MISSOURI THIS WATCH INCLUDES 24 COUNTIES IN CENTRAL MISSOURI BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR IN SOUTH CENTRAL MISSOURI DENT SHANNON TEXAS IN SOUTHWEST MISSOURI BARTON CEDAR DADE DALLAS GREENE JASPER LACLEDE LAWRENCE POLK VERNON WEBSTER WRIGHT THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA... BAXTER SPRINGS...BOLIVAR...BUFFALO...CABOOL...CAMDENTON... CARTHAGE...COLE CAMP...COLUMBUS...EL DORADO SPRINGS...ELDON... EMINENCE...FORT LEONARD WOOD...FORT SCOTT...GREENFIELD... HERMITAGE...HOUSTON...JOPLIN...LAKE OZARK...LAMAR...LEBANON... MANSFIELD...MARSHFIELD...MOUNT VERNON...MOUNTAIN GROVE...NEVADA... OSAGE BEACH...OSCEOLA...PITTSBURG...REPUBLIC...ROGERSVILLE... ROLLA...SALEM...SPRINGFIELD...STOCKTON...VERSAILLES...VIENNA... WARSAW...WAYNESVILLE AND WINONA. THIS IS A PARTICULARLY DANGEROUS SITUATION. THE DEVELOPMENT OF LONG LIVED SUPERCELLS WITH LARGE AND DESTRUCTIVE TORNADOES ARE LIKELY ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND EVENING. ALONG WITH TORNADOES...HAIL UP TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS IN EXCESS OF 70 MPH CAN BE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS REGARDING THIS PARTICULARLY DANGEROUS WEATHER SITUATION. CRAMER
Special weather statement, Mar 12, 1:15 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 115 PM CST SUN MAR 12 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES... ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA... HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD... WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON... BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN... CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE... MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON... NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON... PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA... BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON 115 PM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 74 IN EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS IN MISSOURI THIS WATCH INCLUDES 10 COUNTIES IN SOUTH CENTRAL MISSOURI HOWELL OREGON IN SOUTHWEST MISSOURI BARRY CHRISTIAN DOUGLAS MCDONALD NEWTON OZARK STONE TANEY THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...AVA...BRANSON... CASSVILLE...FORSYTH...GAINESVILLE...GALENA...KIMBERLING CITY... MONETT...NEOSHO...NIXA...OZARK...PINEVILLE...THAYER...THEODOSIA... WEST PLAINS AND WILLOW SPRINGS. TORNADO WATCH 73 REMAINS VALID UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 3 COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN MISSOURI THIS WATCH INCLUDES 24 COUNTIES IN CENTRAL MISSOURI BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR IN SOUTH CENTRAL MISSOURI DENT SHANNON TEXAS IN SOUTHWEST MISSOURI BARTON CEDAR DADE DALLAS GREENE JASPER LACLEDE LAWRENCE POLK VERNON WEBSTER WRIGHT THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA... BAXTER SPRINGS...BOLIVAR...BUFFALO...CABOOL...CAMDENTON... CARTHAGE...COLE CAMP...COLUMBUS...EL DORADO SPRINGS...ELDON... EMINENCE...FORT LEONARD WOOD...FORT SCOTT...GREENFIELD... HERMITAGE...HOUSTON...JOPLIN...LAKE OZARK...LAMAR...LEBANON... MANSFIELD...MARSHFIELD...MOUNT VERNON...MOUNTAIN GROVE...NEVADA... OSAGE BEACH...OSCEOLA...PITTSBURG...REPUBLIC...ROGERSVILLE... ROLLA...SALEM...SPRINGFIELD...STOCKTON...VERSAILLES...VIENNA... WARSAW...WAYNESVILLE AND WINONA. WFO SGF
Local storm report, Mar 12, 2:33 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL DEVON 37.92N 94.82W
03/12/2006 E2.75 INCH BOURBON KS LAW ENFORCEMENT
&&
JASLocal storm report, Mar 12, 2:43 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL UNIONTOWN 37.85N 94.97W
03/12/2006 E1.75 INCH BOURBON KS AMATEUR RADIO
&&
JASLocal storm report, Mar 12, 2:58 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FUNNEL CLOUD 6 W FORT SCOTT 37.84N 94.82W
03/12/2006 BOURBON KS TRAINED SPOTTER
SPOTTER OBSERVED FUNNEL CLOUD 6 MILES W OF FORT SCOTT
&&
JASSpecial weather statement, Mar 12, 3:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 PM CST SUN MAR 12 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122345- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES... ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA... HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD... WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON... BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN... CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE... MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON... NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON... PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA... BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON 115 PM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 74 IN EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS IN MISSOURI THIS WATCH INCLUDES 10 COUNTIES IN SOUTH CENTRAL MISSOURI HOWELL OREGON IN SOUTHWEST MISSOURI BARRY CHRISTIAN DOUGLAS MCDONALD NEWTON OZARK STONE TANEY THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...AVA...BRANSON... CASSVILLE...FORSYTH...GAINESVILLE...GALENA...KIMBERLING CITY... MONETT...NEOSHO...NIXA...OZARK...PINEVILLE...THAYER...THEODOSIA... WEST PLAINS AND WILLOW SPRINGS. TORNADO WATCH 73 REMAINS VALID UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 3 COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN MISSOURI THIS WATCH INCLUDES 24 COUNTIES IN CENTRAL MISSOURI BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR IN SOUTH CENTRAL MISSOURI DENT SHANNON TEXAS IN SOUTHWEST MISSOURI BARTON CEDAR DADE DALLAS GREENE JASPER LACLEDE LAWRENCE POLK VERNON WEBSTER WRIGHT THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA... BAXTER SPRINGS...BOLIVAR...BUFFALO...CABOOL...CAMDENTON... CARTHAGE...COLE CAMP...COLUMBUS...EL DORADO SPRINGS...ELDON... EMINENCE...FORT LEONARD WOOD...FORT SCOTT...GREENFIELD... HERMITAGE...HOUSTON...JOPLIN...LAKE OZARK...LAMAR...LEBANON... MANSFIELD...MARSHFIELD...MOUNT VERNON...MOUNTAIN GROVE...NEVADA... OSAGE BEACH...OSCEOLA...PITTSBURG...REPUBLIC...ROGERSVILLE... ROLLA...SALEM...SPRINGFIELD...STOCKTON...VERSAILLES...VIENNA... WARSAW...WAYNESVILLE AND WINONA. WFO SGF
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
10.4 hours before the tornado, 208 km from the path. March 12, 2006.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -159 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 3.3 K/km
Springfield, MO (KSGF), 00:00Z
1.6 hours after it, 208 km from the path. March 13, 2006.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 2497 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 13.0
- 0-3 km lapse rate
- 7.5 K/km
The surface observations
Sedalia (DMO), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:53 UTC | 72 | 61 | 160° 9 kt | 1001.7 | HZ | |
| 21:49 UTC | 73.4 | 60.8 | 160° 16 kt | 999 | VCTS HZ | |
| 21:53 UTC | 73 | 60 | 170° 17 kt | 999.3 | VCTS HZ | |
| 22:12 UTC | 69.8 | 60.8 | 310° 12 kt | 17 | 999.3 | -TSRA |
| 22:14 UTC | 68 | 60.8 | 310° 19 kt | 24 | 999.7 | +TSRA |
| 22:21 UTC | 64.4 | 60.8 | 280° 15 kt | 24 | 1000.7 | TSRA FG |
| 22:28 UTC | 62.6 | 57.2 | 240° 14 kt | 25 | 1001.4 | TSRA |
| 22:35 UTC | 64.4 | 57.2 | 270° 10 kt | 1001 | -TSRA | |
| 22:43 UTC | 64.4 | 59 | 240° 4 kt | 1000.7 | TS | |
| 22:53 UTC | 67 | 59 | 260° 3 kt | 1000.3 | ||
| 23:53 UTC | 71 | 59 | 190° 13 kt | 16 | 1000 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pleasant Hill radar (KEAX), 107 km away, was scanning. The volume nearest the touchdown began at 22:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:15 UTC | TORNADO | Gravois Mills | Morgan, MO | *** 3 FATAL *** MORGAN COUNTY EMERGENCY MANAGER REPORTED SIGNIFICANT DAMAGE TO THE COMMUNITY OF GRAVOIS MILL. |
| 21:15 UTC | TORNADO | Gravois Mills | Morgan, MO | *** 3 INJ *** MORGAN COUNTY EMERGENCY MANAGER REPORTED SIGNIFICANT DAMAGE TO THE COMMUNITY OF GRAVOIS MILLS. |
| 21:15 UTC | BLIZZARD | Gravois Mills | Morgan, MO | *** 3 INJ *** MORGAN COUNTY EMERGENCY MANAGER REPORTED SIGNIFICANT DAMAGE TO THE COMMUNITY OF GRAVOIS MILL. |
| 21:15 UTC | BLIZZARD | Gravois Mills | Morgan, MO | MORGAN COUNTY EMERGENCY MANAGER REPORTED THAT THE COMMUNITY OF GRAVOIS MILLS SUSTAINED MAJOR STRUCTURAL DAMAGE FROM A TORNADO. THREE INJURIES WERE REPORTED AT THIS TIME. |
| 21:27 UTC | FUNNEL CLOUD | 6 W (Szl)Whiteman Afb | Johnson, MO | FUNNEL CLOUD 6 MILES WEST OF AIR FORCE BASE |
| 21:45 UTC | HAIL 1 | 2 S Sweet Springs | Saline, MO | |
| 21:46 UTC | HAIL 0.88 | Calhoun | Henry, MO | |
| 21:50 UTC | TORNADO | 2 E Calhoun | Henry, MO | DEBRIS CLOUD REPORTED |
| 21:50 UTC | TORNADO | La Monte | Pettis, MO | UNCONFIRMED REPORT AT 127 & CARROL ROAD |
| 21:52 UTC | HAIL 1 | 2 S Leeton | Johnson, MO | |
| 21:54 UTC | TORNADO | 4 E Calhoun | Henry, MO | |
| 21:54 UTC | TORNADO | 4 Ne Calhoun | Henry, MO | |
| 21:55 UTC | FUNNEL CLOUD | 1 W Manila | Pettis, MO | 3 FUNNELS SIGHTED |
| 21:58 UTC | TORNADO 1 | 4 W Brandon | Benton, MO | A SUPERCELL THUNDERSTORM SPAWNED A TORNADO THAT CLIPPED THE FAR NORTHWESTERN PORTION OF BENTON COUNTY. DAMAGE WAS REPORTED 5 MILES WEST OF IONIA INCLUDING UPROOTED TREES...SNAPPED POWER POLES...DOWNED POWER LINES AND PAR |
| 21:58 UTC | TORNADO | Ionia | Benton, MO | REPORTS OF DAMAGE TO HOMES WEST OF IONIA NEAR HIGHWAY P |
| 22:05 UTC | TORNADO | 3 S Green Ridge | Pettis, MO | BARN DAMAGED AND TREE DAMGE REPORTED. |
| 22:05 UTC | TORNADO 1 | 5 W Ionia | Benton, MO | A SUPERCELL THUNDERSTORM SPAWNED A TORNADO THAT CLIPPED THE FAR NORTHWESTERN PORTION OF BENTON COUNTY. DAMAGE WAS REPORTED 5 MILES WEST OF IONIA INCLUDING UPROOTED TREES...SNAPPED POWER POLES...DOWNED POWER LINES AND PAR |
| 22:10 UTC | TORNADO | 1 W Nelson | Saline, MO | |
| 22:18 UTC | HAIL 1.75 | Sedalia | Pettis, MO | GOLFBALLS |
| 22:20 UTC | HAIL 1.5 | 1 W Sedalia | Pettis, MO | |
| 22:25 UTC | TSTM WND DMG | Florence | Morgan, MO | 2 GRAIN BINS DOWN ON FRY ROAD IN THE VICINITY OF FLORENCE |
| 22:30 UTC | TSTM WND DMG | New Franklin | Howard, MO | ROOF DAMAGE IN NEW FRANKLIN. |
| 22:30 UTC | TORNADO | Otterville | Cooper, MO | TORNADO REPORTED JUST SOUTH OF OTTERVILLE |
| 22:37 UTC | TORNADO | 6 Sw Fayette | Howard, MO | TORNADO REPORTED ON THE GROUND |
| 22:41 UTC | HAIL 0.88 | 8 Se Boonville | Cooper, MO | PEA TO NICKEL SIZE HAIL REPORTED |
| 22:55 UTC | HAIL 1 | Rocheport | Boone, MO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of March 12, 2006
54 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 12 | 12:41 AM CST | F0 | Fulton, AR | 1.5 | 25 | |||
| March 12 | 5:31 AM CST | F0 | Massac, IL | 0.9 | 50 | $50,000 | ||
| March 12 | 8:20 AM CST | F0 | Leavenworth, KS | 1.0 | 50 | $10,000 | ||
| March 12 | 9:12 AM CST | F1 | Jackson, MO | 17.0 | 150 | $40,000 | ||
| March 12 | 9:44 AM CST | F0 | Carroll, MO | 9.6 | 100 | $250,000 | ||
| March 12 | 10:46 AM CST | F0 | Randolph, MO | 10.5 | 75 | |||
| March 12 | 10:57 AM CST | F0 | Monroe, MO | 0.1 | 50 | |||
| March 12 | 11:25 AM CST | F0 | Ralls, MO | 0.2 | 50 | |||
| March 12 | 2:20 PM CST | F0 | Linn, KS to MO | 16.4 | 220 | $400,000 | ||
| March 12 | 3:49 PM CST | F0 | Pettis, MO | 28.0 | 150 | $10,000 | ||
| March 12 | 3:50 PM CST | F1 | Henry, MO | 13.0 | 150 | $100,000 | ||
| March 12 | 4:12 PM CST | F2 | Pettis, MO | 11.2 | 500 | 1 | 6 | $2.5 million |
| March 12 | 4:30 PM CST | F0 | Cooper, MO | 1.0 | 75 | |||
| March 12 | 4:33 PM CST | F0 | Howard, MO | 3.0 | 75 | |||
| March 12 | 5:25 PM CST | F0 | Audrain, MO | 6.0 | 75 | |||
| March 12 | 6:24 PM CST | F0 | Pike, MO | 1.0 | 50 | |||
| March 12 | 6:25 PM CST | F1 | Pike, MO | 5.0 | 125 | |||
| March 12 | 7:04 PM CST | F2 | Calhoun, IL | 67.0 | 880 | 20 | ||
| March 12 | 7:20 PM CST | F1 | Greene, IL | 3.5 | 100 | 2 | ||
| March 12 | 7:25 PM CST | F1 | Greene, IL | 11.8 | 75 | |||
| March 12 | 7:51 PM CST | F0 | Johnson, MO | 8.8 | 100 | |||
| March 12 | 7:52 PM CST | F2 | Bates, MO | 26.0 | 450 | 1 | 13 | $580,000 |
| March 12 | 7:58 PM CST | F1 | Morgan, IL | 12.0 | 440 | |||
| March 12 | 8:07 PM CST | F2 | Pettis, MO | 20.0 | 150 | 6 | $3.0 million | |
| March 12 | 8:24 PM CST | F2 | Sangamon, IL | 4.0 | 400 | |||
| March 12 | 8:28 PM CST | F3 | Saline, MO | 35.0 | 350 | $530,000 | ||
| March 12 | 8:32 PM CST | F2 | Sangamon, IL | 12.5 | 200 | 4 | ||
| March 12 | 8:38 PM CST | F0 | Saline, MO | 6.4 | 100 | |||
| March 12 | 8:40 PM CST | F2 | Johnson, MO | 12.8 | 200 | 4 | $2.0 million | |
| March 12 | 8:47 PM CST | F2 | Vernon, MO | 38.0 | 300 | 1 | 7 | $1.6 million |
| March 12 | 8:57 PM CST | F2 | Logan, IL | 2.5 | 400 | |||
| March 12 | 9:00 PM CST | F2 | Logan, IL | 3.5 | 200 | |||
| March 12 | 9:02 PM CST | F0 | Scotland, MO | 6.0 | 8 | $10,000 | ||
| March 12 | 9:03 PM CST | F1 | Macon, IL | 10.0 | 400 | |||
| March 12 | 9:09 PM CST | F3 | Cherokee, OK | 29.0 | 440 | 8 | $3.0 million | |
| March 12 | 9:16 PM CST | F1 | Macon, IL | 8.0 | 600 | |||
| March 12 | 9:18 PM CST | F3 | Randolph, MO | 19.7 | 300 | 4 | 26 | $5.0 million |
| March 12 | 9:18 PM CST | F0 | Barton, MO | 57.0 | 50 | |||
| March 12 | 9:25 PM CST | F1 | Newton, MO | 7.0 | 75 | 1 | $200,000 | |
| March 12 | 9:36 PM CST | F0 | Newton, MO | 0.1 | 15 | $10,000 | ||
| March 12 | 9:37 PM CST | F3 | Delaware, OK to AR | 25.0 | 700 | 12 | $5.8 million | |
| March 12 | 9:43 PM CST | F4 | Monroe City tornado, MO | 29.0 | 500 | |||
| March 12 | 10:11 PM CST | F2 | Benton, AR | 8.0 | 250 | $10 million | ||
| March 12 | 10:15 PM CST | F3 | Lawrence, MO | 42.0 | 250 | 1 | 8 | $56 million |
| March 12 | 10:17 PM CST | F3 | Hickory, MO | 17.0 | 200 | 19 | $1.0 million | |
| March 12 | 10:20 PM CST | F2 | Morgan, MO | 6.0 | 100 | 5 | $850,000 | |
| March 12 | 10:50 PM CST | F1 | Carroll, AR to MO | 8.0 | 200 | $40,000 | ||
| March 12 | 10:56 PM CST | F0 | Ford, IL | 2.0 | 30 | |||
| March 12 | 11:03 PM CST | F2 | Webster, MO | 7.0 | 150 | 13 | $700,000 | |
| March 12 | 11:15 PM CST | F3 | Webster, MO | 32.0 | 200 | $530,000 | ||
| March 12 | 11:25 PM CST | F0 | Benton, MO | 3.0 | 20 | $50,000 | ||
| March 12 | 11:30 PM CST | F1 | Osage, MO | 14.0 | 150 | |||
| March 12 | 11:31 PM CST | F0 | Morgan, MO | 6.0 | 100 | |||
| March 12 | 11:43 PM CST | F0 | Callaway, MO | 6.2 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.